Canine Behavior/Ideopathic aggression
QUESTION: My 8 year old golden retriever had a seizure like symptom christmas of last year. And although it wasnt exactly a sezuire, she sort of went absolutely stiff while sleeping and frothed a bit, she recoverd under a minute (30-40sec)After she came around, she walked in an ataxia sort of fashion for about a minute looking disoriented,glazed and giving out low gutteral growls and ran far from us but close to my other dog. And altho she didnt attack us or the dog, she would not repond to her name and kept growling. About two minutes later, the look sort of snapped out of her expression and she came up wagging her tail like nothing happend. She also drank a lot of water and looked a bit exausted. We did a medical chk on her immediately and realized she had severe hypothyroidism and began treatment. Everything was fine for about 5 months after that. But in May, the same episode happened in exactly the same fashion. Both episodes were while she was asleep. Her thyroid was still low so on the vets advice,we doubled the doze. Its been 6 months now and all well so far. Sorry for the long background!
My question is, is this a case of ideopathic aggression?or because it may be linked to her hypothyroidism, it cannot be called ideopathic?
Q2. Is this most likely to occur only when shes asleep?or can it happen while shes awake? We were lucky that all the other dogs were asleep at the time or it could have got into a nasty fight! (We have 5 dogs)
What are the precautions you would advice
and since both the times she moved away from us instead of charging at us, in future will this always be the case.
Shes otherwise a very even tempered dog
ANSWER: Wow. You're in India. I don't think you're going to find a veterinary neurologist but TRY very HARD. Hypothyroidism can be a primary cause but it can also be an accompanying symptom to neurological problems and brain related problems (lesions). You really need a specialist. I don't know if you can find one.
You do not describe aggression: you describe idiopathic seizure activity. The dog has no cognition when coming out of a seizure. The fact that this occurs only during her sleep (unless, of course, you were not present for waking episodes) is quite odd: the sleeping brain is different from the waking brain. I think your dog would benefit from an MRI or CT scan but of course for these you need an expert and you need $.
Precautions I advise: this dog needs a blood test once a month to insure that the thyroid supplement is not too strong; if not once a month, then at least every third month. Just deciding to double the dose is not a good idea without blood work to follow the progress of the medication. Hyperthyroidism can produce aggression/anxiety.
Next precaution: separate the dogs at night and when you are not at home. Your other dogs will not respond well to her condition and, in her confusion, she will no longer "recognize" them; in a dog "pack", a member that demonstrates abnormal behaviors might be attacked by the other dogs.
It is highly unlikely that this dog will "charge" you in active aggression; she is not "thinking" or even "reacting", she is confused, dazed, and seizure disorders can cause this state to persist for some time after a seizure. WHEN you see that she is seizing, calmly remove the other dogs (lead them away in a very calm manner behind a closed door); wait for her to come around. Do nothing, say nothing: simply wait. It is not normal for idiopathic seizures to begin in a dog at her age, they normally present about 18 months of age. When she is back to her normal self, calmly and quietly ask for trained response to "sit", praise her, allow the other dogs back in.
Finally: my instinct tells me there might be much more to this than a failing thyroid gland; brain chemistry in Humans that are suffering from developing mental health issues or brain tumors can, and do, cause the thyroid gland to stop functioning properly.
Meanwhile: phenobarbital can be given to a dog that is having increasing numbers of seizures but only if the thyroid medication's effects are closely monitored. See this:
If, in fact, there is a neurological insult that has affected thyroid efficiency, she will worsen. Since your veterinarian has not suggested phenobarbital, I suggest you need a more sophisticated veterinarian; whether or not you can find one I do not know.
---------- FOLLOW-UP ----------
QUESTION: thanks for an early response. Yes she was put on phenobarbital immediately. When the vet did her blood works we discovered hypothyroidism and so she was put on the thyroid med. We re did the tests again in March and found absolutely no changes in her level. The vet asked to continue the same dose since she had not seized and wanted to give the meds some time to work. Its only in May when she had another episode and levels remained unchanged did they up the medication. So far so good. Her blood works are due again. The doc did suggest we do a CT but since she also has a heart condition,his advice was not to put her through anesthesia unless necessary.
I'm still a bit unclear if this is ideopathic aggression or is the growling only because she is disoriented and confused post the seisure
The growling is her response to total confusion and fear. Coming out of a seizure state is terrifying even for a Human being. The fact that she appears to have seizures only at night makes me think she really does need a CT but, if your vet is concerned about anesthesia because of an existing heart condition (which I did not know existed), you have to defer to his/her expertise. BTW.....serious heart problems can cause seizures; if the heart is unable to deliver sufficient blood to the brain and there is oxygen deprivation, HUMANS pass out or have seizures. While she is asleep, her heart is working more slowly and less efficiently. You might ask the veterinarian if her heart condition might be the true cause of her seizures. If that is the case, the phenobarbital has to be used very, very cautiously (given in the morning, not at night).
REVISION: brief research suggests that your dog may be suffering from heart failure/heart related syncope, rather than actual seizures. See this:
There are medications that can assist the dog's heart to work more efficiently and then the use of the phenobarbital has to be carefully reconsidered.